Minnesota, 2010

Tornadoes and Flooding in Minnesota, August 13 to 14, 2010

August 13 to 14, 2010 · NWS ARX · 15 events in 4 counties and zones

A surface boundary extended into southeast Minnesota from an area of low pressure over southwest Minnesota on the afternoon of August 13th. Favorable shear and instability existed along this boundary for supercell thunderstorms, which did develop in the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$112,000
Crop damage
$24,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A surface boundary extended into southeast Minnesota from an area of low pressure over southwest Minnesota on the afternoon of August 13th. Favorable shear and instability existed along this boundary for supercell thunderstorms, which did develop in the early afternoon hours. These thunderstorms produced tornadoes, along with severe thunderstorm winds, large hail and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 13, 1:39 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 13, 1:39 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
239 PM CDT FRI AUG 13 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

THE MAIN CONCERNS ARE FLASH FLOODING AND SEVERE WEATHER FROM THIS
AFTERNOON THROUGH THIS EVENING...AND ANOTHER POTENTIAL ROUND OF
SEVERE WEATHER ON SATURDAY EVENING.

THE 13.12Z DETERMINISTIC AND MESO MODELS ARE IN GENERAL AGREEMENT
THAT A SHORT WAVE TROUGH CURRENTLY ACROSS SOUTHERN IOWA WILL MOVE
NORTHEAST ACROSS EASTERN IOWA...AND SOUTHERN AND EASTERN
WISCONSIN FROM LATE THIS AFTERNOON THROUGH THIS EVENING. AN
ADDITION...SHORT WAVE TROUGH WILL MOVE THROUGH CENTRAL MINNESOTA
INTO NORTHERN WISCONSIN. THESE TWO SYSTEMS WILL LIKELY PRODUCE
TWO LINES OF THUNDERSTORMS. THESE SYSTEM WILL COMBINE TO CONTINUE
PROVIDE SHOWERS AND THUNDERSTORMS FROM THIS AFTERNOON INTO THE
EVENING. WITH THE EFFECTIVE BULK SHEAR RUNNING BETWEEN 40 AND
50 KNOTS...THERE WILL BE THE POTENTIAL OF SOME SUPERCELLS. OVERALL
THE MAIN SEVERE WEATHER THREAT WILL BE THE POTENTIAL FOR SOME MORE
FLASH FLOODING...DAMAGING WINDS...AND LARGE HAIL. IN ADDITION WITH
SOUTHEAST WINDS DEVELOPING NEAR THE INTERSTATE 90 CORRIDOR...THERE
IS ALSO SOME CONCERN THAT THERE COULD BE A FEW TORNADOES THIS
AFTERNOON. THE SPC MESO ANALYSIS PAGE ALREADY SHOWS 0-1 KM STORM
RELATIVE HELICITY AROUND 350 IN THIS AREA.

ON SATURDAY NIGHT...THE 13.12Z DETERMINISTIC MODELS ARE IN GOOD
AGREEMENT THAT THE MAIN UPPER LEVEL TROUGH WILL MOVE EAST THROUGH
THE FORECAST AREA. THESE MODELS ALONG WITH THE MESO MODELS SHOW
THAT A BAND OF PRECIPITATION WILL DEVELOP ALONG ITS ASSOCIATED
COLD FRONT. WITH SUNSHINE AHEAD OF THIS FRONT DURING THE DAY...
THE MIXED LAYER CAPES CLIMB INTO THE 1500 TO 3000 J/KG RANGE BY
LATE AFTERNOON AND LINGER INTO THE EVENING. WITH THE 0-6 KM SHEAR
RUNNING BETWEEN 40 AND 50 KNOTS...THERE LOOKS LIKE SCATTERED
SUPERCELLS WILL DEVELOP FROM CENTRAL MINNESOTA SOUTHWEST INTO
NORTHWEST IOWA BY MID AFTERNOON. THESE THUNDERSTORMS SHOULD
EVENTUALLY EVOLVE INTO A LINE. AT THIS TIME...IT LOOKS LIKE THERE
WILL BE POSSIBILITY OF DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL
ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA DURING THE EVENING.

FROM SUNDAY INTO SUNDAY NIGHT...MUCH DRIER AIR WILL FINALLY BE
MOVE INTO THE REGION. THIS WILL PROVIDE A MUCH COMFORTABLE
CONDITIONS.

.LONG TERM...MONDAY THROUGH FRIDAY

THE 13.00Z AND 13.12Z MODELS CONTINUE TO SHOW THAT A SHORT WAVE
TROUGH WILL MOVE THROUGH THE REGION ON TUESDAY NIGHT. SINCE THE
ECMWF HAS BEEN THE MOST CONSISTENT /WITH THE EXCEPTION OF ITS
AMPLITUDE/...THE GRIDS CONTINUED TO BE TRENDED TOWARD IT. AS A
RESULT...THE RAIN CHANCES WERE LEFT FROM TUESDAY INTO WEDNESDAY.

BEYOND THAT TIME PERIOD...THE MODELS CONTINUE TO STRUGGLE WITH THE
UPPER AIR PATTERN. WHAT ORIGINALLY LOOKED A TROUGH ACROSS THE
REGION...NOW LOOKS TO BE TRENDING TOWARD THE RIDGE BUILDING BACK
NORTHWARD TO THE REGION. IF THIS OCCURS...WE COULD SEE A RETURN
TO THE HEAT AND HUMIDITY ALONG WITH A MORE ACTIVE PATTERN SINCE
THE MODELS HAVE BEEN DEVIATING...WE HAVE JUST KEPT A DRY FORECAST
IN PLACE FOR NOW.

&&

.AVIATION...TONIGHT AND SATURDAY

OBVIOUS AVIATION CONCERNS CENTER ON THUNDERSTORM CHANCES AND
PLACEMENT NEXT 12 HOURS OR SO. AS MESO SURFACE LOW TRANSLATES EAST
NORTHEAST LATE THIS AFTERNOON...EXPECT ADDITIONAL THUNDERSTORM
DEVELOPMENT ACROSS THE AREA. STRONGER STORM THREAT WILL LIKELY SHIFT
SOUTHEAST AS UPPER WAVES APPROACH THOUGH SO GREATEST IMPACT MORE
LIKELY THIS EVENING ONLY. IMPROVING CONDITIONS EXPECTED AFTER THAT
AS UPPER WAVE SLIDES THROUGH ON SATURDAY WITH VFR CONDITIONS.

&&

.HYDROLOGY...THIS AFTERNOON AND EVENING

THE MODELS CONTINUE TO SHOW THAT WE SEE MODERATE TO STRONG
MOISTURE TRANSPORT INTO THE REGION THROUGH THIS EVENING...THIS
WILL KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS IN THE AREA.
WITH PRECIPITABLE WATER VALUES BETWEEN 1.75 AND 2.25 INCHES AND
WARM CLOUD LAYER DEPTHS BETWEEN 4 AND 4.5 KM...THESE SHOWERS AND
THUNDERSTORMS WILL BE VERY EFFICIENT RAINFALL PRODUCERS. HOURLY
RAINFALL AMOUNTS WILL LIKELY RANGE FROM 1 TO 2 INCHES. OVERALL...
THERE COULD BE POTENTIALLY ANOTHER 1 TO 4 INCHES WITH SOME LOCALLY
HIGHER AMOUNTS POSSIBLE. AS A RESULT...THE FLASH FLOOD WATCH WILL
BE CONTINUED THROUGH 1 AM SATURDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR WIZ017-WIZ029-
     WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
     WIZ054-WIZ055-WIZ061.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ054-WIZ055-
     WIZ061.

MN...FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR MNZ079-MNZ086-
     MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR IAZ008-IAZ009-
     IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ010-IAZ011-
     IAZ029-IAZ030.

&&

SHORT/LONG TERM...BOYNE
AVIATION...TJS
Hazardous weather outlook, Aug 13, 10:47 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
1147 AM CDT FRI AUG 13 2010

IAZ008-009-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053-141100-
ADAMS-BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-
JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINONA-
1147 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND WESTERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT.

OCCASIONAL THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THIS
EVENING. ADDITIONAL STRONGER STORM DEVELOPMENT IS ALSO POSSIBLE WITH
HEAVY RAIN BEING THE MAIN THREAT. ANOTHER 1 TO 2 INCHES OF RAIN IS
POSSIBLE IF STRONGER STORMS IMPACT YOUR AREA. THE THUNDERSTORMS WILL
ALSO HAVE THE POTENTIAL OF PRODUCING DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.

HEAT INDEX VALUES WILL BE IN THE 90 TO 100 DEGREE RANGE FROM THIS
AFTERNOON IN THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THUNDERSTORMS WILL COME TO AN END ON SATURDAY AND AT THIS TIME
THEY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY INTO WEDNESDAY.
HOWEVER IT IS TOO EARLY TO DETERMINE IF THEY POSE A SEVERE WEATHER
RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING. RAINFALL
TOTALS AND ANY REPORTS OF FLOODING WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR WAS HELD AT 11 AM TODAY. NO ADDITIONAL CONFERENCE CALL IS
PLANNED AT THIS TIME...ALTHOUGH THE STATE OF WISCONSIN IS HAVING A
CALL AT 1 PM TODAY.

IAZ010-011-029-030-WIZ054-055-061-141100-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-WINNESHIEK-
1147 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA AND SOUTHWEST WISCONSIN

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...AND A
HEAT ADVISORY IS IN EFFECT THROUGH 7 PM THIS EVENING.

OCCASIONAL THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THIS
EVENING. THESE WILL BE CAPABLE OF PRODUCING HOURLY RAINFALL RATES OF
ONE TO TWO INCHES WHICH MAY RESULT IN SOME FLASH FLOODING. IN
ADDITION TO THE FLOODING...THERE MAY BE ROCK AND MUD SLIDES IN AREAS
WITH STEEP TERRAIN. BESIDES THE FLOODING POTENTIAL...THE
THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL OF PRODUCING DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES.

HEAT INDEX VALUES WILL BE IN THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THUNDERSTORMS WILL COME TO AN END ON SATURDAY AND AT THIS TIME
THEY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY INTO WEDNESDAY.
HOWEVER IT IS TOO EARLY TO DETERMINE IF THEY POSE A SEVERE WEATHER
RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING. PLEASE
NOTE RAINFALL TOTALS AND ANY FLOODING OBSERVED.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR WAS HELD AT 11 AM THIS MORNING. NO OTHER CONFERENCE CALL
IS SCHEDULED...ALTHOUGH THE STATE OF WISCONSIN IS HOLDING A CALL
AT 1 PM.

SHEA

In the hours before

Local storm report, Aug 13, 9:04 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1004 AM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     TSTM WND GST     LYNDON STATION          43.71N 89.89W
08/13/2010  M69.00 MPH       JUNEAU             WI   TRAINED SPOTTER

&&

MW
Local storm report, Aug 13, 11:31 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1231 PM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     2 E BERNE               44.16N 92.73W
08/13/2010                   DODGE              MN   LAW ENFORCEMENT

            TOP OF TREE BROKE OFF. TIME ESTIMATED.

0350 AM     TSTM WND DMG     ORONOCO                 44.16N 92.54W
08/13/2010                   OLMSTED            MN   PUBLIC

            MULTIPLE LARGE TREES DOWN. SOFFIT...FASCIA...SIDING...AND
            GARAGE DOOR DAMAGE. TRAILER TUMBLED AND MOVED NEAR TILLYS
            TAVERN.

0350 AM     TSTM WND DMG     ORONOCO                 44.16N 92.54W
08/13/2010                   OLMSTED            MN   EMERGENCY MNGR

            CAMPER BLOWN OVER

0410 AM     TSTM WND DMG     LAKE CITY               44.45N 92.28W
08/13/2010                   WABASHA            MN   CO-OP OBSERVER

            SEVERAL TREES DOWN IN AND AROUND THE LAKE CITY AREA. A
            SILO NEAR THE CARGILL PLANT WAS KNOCKED DOWN.

0420 AM     TSTM WND DMG     LAKE CITY               44.45N 92.28W
08/13/2010                   WABASHA            MN   LAW ENFORCEMENT

            TREES AND POWER LINES REPORTED DOWN IN LAKE CITY. TIME
            ESTIMATED.

0425 AM     TSTM WND DMG     NELSON                  44.42N 92.00W
08/13/2010                   BUFFALO            WI   TRAINED SPOTTER

            MANY TREES DOWN IN AND AROUND THE NELSON AREA.

0441 AM     TSTM WND GST     3 NW WABASHA            44.40N 92.09W
08/13/2010  M48.00 MPH       WABASHA            MN   AMATEUR RADIO

0500 AM     TSTM WND DMG     4 NW ALMA               44.37N 91.98W
08/13/2010                   BUFFALO            WI   PUBLIC

            TREES REPORTED DOWN BETWEEN ALMA AND NELSON.

0510 AM     TSTM WND DMG     INDEPENDENCE            44.36N 91.42W
08/13/2010                   TREMPEALEAU        WI   TRAINED SPOTTER

            TREES DOWN AND TIN BLOWN OFF A BARN ROOF.

0525 AM     TSTM WND DMG     1 N INDEPENDENCE        44.38N 91.42W
08/13/2010                   TREMPEALEAU        WI   AMATEUR RADIO

            LIMBS DOWN ACROSS POWER LINES

0530 AM     TSTM WND DMG     2 N STEWARTVILLE        43.89N 92.49W
08/13/2010                   OLMSTED            MN   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER NEAR HIGHWAY 63 AND INTERSTATE 90
            INTERCHANGE

0532 AM     TSTM WND DMG     STEWARTVILLE            43.86N 92.49W
08/13/2010                   OLMSTED            MN   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN TOWN

0532 AM     TSTM WND DMG     STEWARTVILLE            43.86N 92.49W
08/13/2010                   OLMSTED            MN   EMERGENCY MNGR

            WIND DAMAGE TO TRAILER HOMES

0608 AM     FLASH FLOOD      1 N ZUMBRO FALLS        44.30N 92.43W
08/13/2010                   WABASHA            MN   LAW ENFORCEMENT

            WATER OVER HIGHWAY 63 1.5 MILES NORTH OF ZUMBRO FALLS.

0625 AM     TSTM WND DMG     PICKWICK                43.98N 91.60W
08/13/2010                   WINONA             MN   EMERGENCY MNGR

            LARGE TREE DOWN.

0627 AM     TSTM WND GST     6 W ARCADIA             44.25N 91.61W
08/13/2010  E50.00 MPH       BUFFALO            WI   PUBLIC

0627 AM     TSTM WND DMG     BLAIR                   44.30N 91.23W
08/13/2010                   TREMPEALEAU        WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0627 AM     HAIL             2 N WHITEHALL           44.39N 91.31W
08/13/2010  E1.00 INCH       TREMPEALEAU        WI   PUBLIC

0630 AM     TSTM WND DMG     TAYLOR                  44.32N 91.12W
08/13/2010                   JACKSON            WI   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS TREES DOWN IN MANY LOCATIONS IN
            WESTERN JACKSON COUNTY INCLUDING AREAS EAST OF
            BLAIR...AND IN AND AROUND TAYLOR...NORTHFIELD...ALMA
            CENTER...YORK...AND BLACK RIVER FALLS. TIME OF EVENT FROM
            AROUND 630-700 AM.

0630 AM     FLASH FLOOD      ALMA                    44.33N 91.92W
08/13/2010                   BUFFALO            WI   EMERGENCY MNGR

            DAMAGE ACROSS THE COUNTY. 31 MUDSLIDES AND 4 COUNTY ROADS
            CLOSED.

0632 AM     TSTM WND DMG     TAYLOR                  44.32N 91.12W
08/13/2010                   JACKSON            WI   TRAINED SPOTTER

            SEVERAL TREE LIMBS DOWN AND A SMALL TREE DOWN. WIND GUSTS
            ESTIMATED 50 TO 55 MPH.

0640 AM     TSTM WND GST     TAYLOR                  44.32N 91.12W
08/13/2010  E45.00 MPH       JACKSON            WI   TRAINED SPOTTER

            ESTIMATED 40 TO 50 MPH WINDS.

0700 AM     FLASH FLOOD      INDEPENDENCE            44.36N 91.42W
08/13/2010                   TREMPEALEAU        WI   TRAINED SPOTTER

            ROAD WASHOUTS. WASHED OUT CULVERTS. CREEKS OUT OF THEIR
            BANKS. WATER OVER ROADWAYS. ALL IN AND AROUND THE
            INDEPENDENCE AREA. RAINFALL OF 4 INCHES.

0700 AM     HEAVY RAIN       INDEPENDENCE            44.36N 91.42W
08/13/2010  E4.00 INCH       TREMPEALEAU        WI   TRAINED SPOTTER

0700 AM     HEAVY RAIN       3 SW RENO               43.57N 91.32W
08/13/2010  M1.96 INCH       HOUSTON            MN   TRAINED SPOTTER

0700 AM     HEAVY RAIN       2 NW WABASHA            44.39N 92.07W
08/13/2010  M3.00 INCH       WABASHA            MN   CO-OP OBSERVER

0700 AM     HEAVY RAIN       ALMA                    44.33N 91.92W
08/13/2010  E3.45 INCH       BUFFALO            WI   CO-OP OBSERVER

0700 AM     HEAVY RAIN       ZUMBRO FALLS            44.29N 92.43W
08/13/2010  E3.20 INCH       WABASHA            MN   CO-OP OBSERVER

0700 AM     HEAVY RAIN       KELLOGG                 44.31N 92.00W
08/13/2010  M3.43 INCH       WABASHA            MN   MESONET

0700 AM     HEAVY RAIN       WABASHA                 44.37N 92.05W
08/13/2010  M4.16 INCH       WABASHA            MN   CO-OP OBSERVER

0700 AM     HEAVY RAIN       2 NW BLAIR              44.32N 91.26W
08/13/2010  M2.00 INCH       TREMPEALEAU        WI   CO-OP OBSERVER

0705 AM     TSTM WND DMG     4 W SPARTA              43.94N 90.89W
08/13/2010                   MONROE             WI   TRAINED SPOTTER

            RURAL STREET SIGN DAMAGE IN THE AREA OF GARDEN AVENUE ON
            THE MONROE/LA CROSSE COUNTY LINE WEST OF SPARTS.

0724 AM     TSTM WND DMG     WILTON                  43.81N 90.53W
08/13/2010                   MONROE             WI   LAW ENFORCEMENT

            TREE DOWN IN WILTON

0725 AM     TSTM WND GST     FORT MC COY             44.02N 90.68W
08/13/2010  E45.00 MPH       MONROE             WI   TRAINED SPOTTER

0732 AM     TSTM WND GST     TOMAH                   43.99N 90.50W
08/13/2010  E45.00 MPH       MONROE             WI   TRAINED SPOTTER

0750 AM     HEAVY RAIN       THEILMAN                44.30N 92.20W
08/13/2010  M3.81 INCH       WABASHA            MN   CO-OP OBSERVER

0800 AM     FLASH FLOOD      PIGEON FALLS            44.42N 91.21W
08/13/2010                   TREMPEALEAU        WI   LAW ENFORCEMENT

            COUNTY SHERIFF REPORTS MANY AREAS WITH MUDSLIDES AND
            ROADS UNDER WATER ACROSS NORTHERN PART OF COUNTY.

0800 AM     HEAVY RAIN       1 N TREMPEALEAU         44.02N 91.44W
08/13/2010  M2.20 INCH       TREMPEALEAU        WI   PUBLIC

            2.20 INCHES BETWEEN 630 AND 745 AM. 1.8 OF THAT FELL IN
            THE FIRST 45 MINUTES.

0800 AM     FLASH FLOOD      NELSON                  44.42N 92.00W
08/13/2010                   BUFFALO            WI   TRAINED SPOTTER

            SEVERAL MUDSLIDES IN AND AROUND THE NELSON AREA. SEVERAL
            SMALLER CREEKS OUT OF THEIR BANKS AND UP OVER BRIDGE
            CROSSINGS. RAINFALL ESTIMATED AROUND 5 INCHES.

0803 AM     FLOOD            LA CROSSE               43.83N 91.23W
08/13/2010                   LA CROSSE          WI   AMATEUR RADIO

            STREET FLOODING IN LA CROSSE

0810 AM     TSTM WND GST     2 NNE LYNDON STATION    43.74N 89.88W
08/13/2010  E67.00 MPH       JUNEAU             WI   TRAINED SPOTTER

            ALONG HWY 82 NEAR THE JUNEAU/ADAMS COUNTY BORDER.

0811 AM     TSTM WND GST     LYNDON STATION          43.71N 89.89W
08/13/2010  M69.00 MPH       JUNEAU             WI   TRAINED SPOTTER

0820 AM     FLOOD            LA CROSSE               43.83N 91.23W
08/13/2010                   LA CROSSE          WI   AMATEUR RADIO

            THREE FEET OF WATER AT INTERSECTION OF CASS STREET AND
            15TH

0822 AM     TSTM WND DMG     TOMAH                   43.99N 90.50W
08/13/2010                   MONROE             WI   LAW ENFORCEMENT

            TREE DOWN IN TOMAH - ALSO WIND DAMAGE TO PARKING LOT
            LIGHT AT ACE HARDWARE

0900 AM     HEAVY RAIN       WHITEHALL               44.37N 91.31W
08/13/2010  M3.17 INCH       TREMPEALEAU        WI   CO-OP OBSERVER

&&

SHEA
Local storm report, Aug 13, 11:38 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1238 PM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     FLOOD            YUBA                    43.54N 90.43W
08/13/2010                   RICHLAND           WI   EMERGENCY MNGR

            PINE RIVER NEAR TOPPING BRIDGE AT COUNTY ROAD C

&&

SHEA
Special weather statement, Aug 13, 12:51 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
151 PM CDT FRI AUG 13 2010

IAZ030-WIZ061-131945-
CLAYTON-GRANT-
151 PM CDT FRI AUG 13 2010

...STRONG THUNDERSTORMS EXPECTED IN CLAYTON AND GRANT COUNTIES...

STRONG TO SEVERE THUNDERSTORMS WERE APPROACHING CLAYTON COUNTY IN
NORTHEAST IOWA AND GRANT COUNTY IN EXTREME SOUTHWEST WISCONSIN AS OF
145 PM. THESE STORMS COULD BRING GUSTY WINDS AND VERY HEAVY RAIN
OVER THE NEXT 90 MINUTES.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
BIXBY STATE PARK...WOOD...LITTLEPORT...FAIRVIEW...UPDEGRAFF AND
OSTERDOCK. IN GRANT COUNTY...NEARLY THE ENTIRE COUNTY COULD SEE THIS
STORM ACTIVITY AND WARNINGS ARE POSSIBLE.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

SHEA
Local storm report, Aug 13, 1:20 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLOOD            ELK CREEK               44.43N 91.40W
08/13/2010                   TREMPEALEAU        WI   NWS EMPLOYEE

            ELK CREEK OUT OF ITS BANKS. TREES ALSO BLOWN DOWN IN THE
            AREA.

&&

SHEA
Special weather statement, Aug 13, 2:14 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
314 PM CDT FRI AUG 13 2010

MNZ079-086>088-094-095-132115-
DODGE-FILLMORE-MOWER-OLMSTED-WABASHA-WINONA-
314 PM CDT FRI AUG 13 2010

AT 3 PM...DOPPLER RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS
OVER DODGE COUNTY IN SOUTHEAST MINNESOTA. THESE STORMS COULD BECOME
STRONG TO SEVERE VERY QUICKLY OVER THE NEXT HOUR. THESE COULD
PRODUCE HEAVY RAIN...LIGHTNING AND EVEN ISOLATED TORNADOES.

THESE STORMS MIGHT IMMEDIATELY IMPACT AREAS LIKE KASSON...BYRON...
ROCHESTER AND OXBOW PARK. OTHER AREAS OF SOUTHEAST MINNESOTA SHOULD
ALSO WATCH FOR STORM DEVELOPMENT THIS AFTERNOON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM FRIDAY
EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

SHEA

The radar

The Minneapolis radar (KMPX), 120 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 flood, 2 tornado, 2 thunderstorm wind, 2 funnel cloud, 2 heavy rain. Local standard time, as filed.

Tornado, Dodge

When
August 13, 2:22 PM CST to 2:46 PM CST
Where
Dodge County, 0.69 mi N of Hayfield to 4.73 mi SSW of Dodge Center Arpt
Rating
EF1
Path length
4.87 mi
Path width
140 yd
Property damage
$110,000
Crop damage
$24,000
Reported by
NWS Storm Survey
Coordinates
43.890, -92.870

The tornado damage path began just south of State Highway 30 west of Hayfield. The tornado did move off to the northeast nearing State Highway 56 before taking a north northwest track until it lifted just south of County Road 6. Damage was noted to soybean and corn fields, numerous trees and limbs were snapped and uprooted, roofing damage occurred to a metal barn/shed, while an old barn was lifted off of its foundation for a complete loss. Also, a local residence had some small beams knocked out from underneath a porch on the front of the house.

Thunderstorm Wind, Dodge

When
August 13, 2:35 PM CST
Where
Dodge County, Dodge Center
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.030, -92.850

The automated weather observing equipment at the Dodge Center Airport measured a wind gust of 58 mph.

Funnel Cloud, Olmsted

When
August 13, 2:37 PM CST to 2:46 PM CST
Where
Olmsted County, 2.84 mi ESE of Salem Corners
Reported by
Other Federal Agency
Coordinates
43.960, -92.550

Air traffic controllers at the Rochester International Airport could see a funnel cloud to the southwest of the airport.

Hail, Dodge

When
August 13, 2:50 PM CST
Where
Dodge County, 2.87 mi SE of Kasson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.000, -92.710

Heavy Rain, Olmsted

When
August 13, 3:00 PM CST to 6:36 PM CST
Where
Olmsted County, Byron
Reported by
Broadcast Media
Coordinates
44.030, -92.650

Heavy rain fell in the city of Byron, with 3.10 inches measured.

Heavy Rain, Olmsted

When
August 13, 3:30 PM CST to 5:47 PM CST
Where
Olmsted County, 0.99 mi E of Dover
Reported by
Trained Spotter
Coordinates
43.970, -92.130

Heavy rain fell across the area, with 3.30 inches of rain measured 1 mile east of Dover. In the same time frame, 2.20 inches of rain fell at Chester Woods Park, located 2 miles east of Chester.

Funnel Cloud, Olmsted

When
August 13, 3:50 PM CST
Where
Olmsted County, 2.03 mi SE of Rock Dell
Reported by
Amateur Radio
Coordinates
43.900, -92.620

A funnel cloud was seen near the Dodge County line by spotters and amateur radio operators.

Tornado, Olmsted

When
August 13, 4:40 PM CST
Where
Olmsted County, 0.69 mi S of Rock Dell
Rating
EF0
Path length
0.02 mi
Path width
25 yd
Reported by
Fire Department/Rescue
Coordinates
43.910, -92.650

No damage was found after the tornado touched down briefly in a field.

Hail, Olmsted

When
August 13, 5:21 PM CST
Where
Olmsted County, 1.47 mi NNE of Simpson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.950, -92.390

The hail fell at the intersection of U.S. Highway 52 and Interstate 90.

Flood, Olmsted

When
August 13, 5:21 PM CST to 9:30 PM CST
Where
Olmsted County, 3.44 mi SSE of Rochester to 3.5 mi NE of Rochester
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.988, -92.432

Street flooding occurred through portions of Rochester. Also, at one local business, the water rose high enough to get into cars.

Hail, Olmsted

When
August 13, 5:41 PM CST
Where
Olmsted County, 0.69 mi N of Eyota
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.990, -92.230

Thunderstorm Wind, Winona

When
August 13, 5:42 PM CST
Where
Winona County, 1.47 mi SSE of The Arches
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.980, -91.810

Several trees were blown down and water was over some roads in the Farmers Park area.

Hail, Winona

When
August 13, 6:00 PM CST
Where
Winona County, 2.94 mi SSE of St Charles
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.930, -92.060

Flood, Winona

When
August 13, 6:30 PM CST to 10:30 PM CST
Where
Winona County, 0.75 mi SSE of St Charles to 1.6 mi NNE of St Charles
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.961, -92.073

Street flooding was reported in the city of St. Charles.

Flood, Fillmore

When
August 13, 10:34 PM CST to August 14, 2:30 AM CST
Where
Fillmore County, 1.65 mi WSW of Chatfield to 1.64 mi WSW of Chatfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.840, -92.210

Water was over County Road 2 west of Chatfield.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255467, 254042, 255673, 253966, 254055, 254050, 255674, 255672, 253967, 256799, 253968, 254038, 253969, 256798, 256797.